The British Dental Association is warning dentists to mind potential negative interactions between the antifungal miconazole (Daktarin, Daktacort) and the blood thinning medication warfarin after a recent fatality in Wales.
Miconazole, including its topical gel formulation, can enhance the anticoagulant effect of warfarin. If miconazole and warfarin are used concurrently, the anticoagulant effect should be carefully monitored. If necessary, the dose of warfarin should be reduced.
Patients should tell their doctor or pharmacist if they are receiving warfarin before using products that contain miconazole, including those available without a prescription.
Patients who notice signs of over-anticoagulation during treatment, such as sudden unexplained bruising, nosebleeds, or blood in their urine, should seek medical advice.
The Medicines and Healthcare Products Regulatory Agency in the United Kingdom has reported a fatality after a dentist prescribed miconazole oral gel to a patient who already was taking warfarin.